zig
0

Notifications

  • You're all caught up!

Can Too Much Vitamin D Cause Itchy Skin?

by
author image Erica Roth
Erica Roth has been a writer since 2007. She is a member of the Society of Professional Journalists and was a college reference librarian for eight years. Roth earned a Bachelor of Arts in French literature from Brandeis University and Master of Library Science from Simmons College Graduate School of Library and Information Science. Her articles appear on various websites.
Can Too Much Vitamin D Cause Itchy Skin?
Itchy skin can be a side effect from too much vitamin D. Photo Credit Hemera Technologies/AbleStock.com/Getty Images

VItamin D is an essential nutrient that, along with calcium, gives strength to your bones. Your body is able to produce vitamin D, but requires sunlight in order to accomplish this task. Certain foods like milk and orange juice are fortified with the vitamin. Getting too much vitamin D is a difficult task, but some people may overdose on the nutrient and experience unpleasant side effects like itchy skin.

Recommended Intake

The Institute of Medicine's recommended daily intake for vitamin D is set at 600 IU -- international units -- for children and adults between the ages of 1 and 70. Senior citizens over the age of 70 should increase their intake to 800 IU daily to help offset the risk of osteoporosis. Babies under 1 year old only require 400 IU each day.

Toxicity Levels

Vitamin D is a highly tolerated nutrient and only produces side effects when taken at extremely high doses. The Linus Pauling Institute reports that most cases of vitamin D toxicity result from overdosing on supplements, or taking more than 10,000 IU daily. Toxicity does not occur from eating too many vitamin D-rich foods or an overabundance of sunshine. To reduce the risk of unpleasant physical effects, the Food and Nutrition Board of the Institute of Medicine recommends an upper intake level -- the most you should take daily, under any circumstances -- of 4,000 IU daily for adults.

You Might Also Like

Toxicity Symptoms

Itchy skin, or its medical term pruritus, can be an adverse affect of taking too much vitamin D. Other symptoms include high blood calcium levels that can lead to kidney stones, a metallic taste in the mouth, gastrointestinal complaints, including constipation, diarrhea or loss of appetite, fatigue and bone pain.

Soothing the Itching

After reducing your intake of vitamin D supplements, your itchy skin may persist until your serum levels of the vitamin have dropped. Your physician may recommend home remedies to soothe the itching until your vitamin D levels even out. Applying cool compresses to your skin, taking oatmeal baths and wearing natural fibers may minimize the discomfort. Avoid scratching your skin if possible, to prevent creating open sores that can encourage infection.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media